Ohio, 2020Flash Flood and Flood in Ohio, June 5, 2020
June 5, 2020 · NWS CLE · 5 events in 2 counties and zones
Isolated thunderstorms developed along a Lake Erie lake breeze front in northeast Ohio during the early evening of the 5th. These storms then progressed southeastward over the course of several hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed along a Lake Erie lake breeze front in northeast Ohio during the early evening of the 5th. These storms then progressed southeastward over the course of several hours. The storms produced localized flooding and straight-line wind damage in Summit and Stark Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 5, 2:59 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 5, 2:59 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
359 PM EDT Fri Jun 5 2020
.SYNOPSIS...
A cold front approaching the area from the northwest will move
through the area tonight into early Saturday morning. High
pressure will enter the Great Lakes region on Saturday and
remain over the area through Tuesday.
&&
.NEAR TERM /THROUGH SATURDAY NIGHT/...
Focusing on two areas for convection over the next several
hours. The first is across northwest OH, where some isolated
convection has formed near TOL on the edge of a building MLCAPE
corridor across southern MI. This activity will likely slowly
diminish over the next few hours as it heads over Lake Erie, but
have maintained some scattered/iso precip chances across NW OH
into the evening. The second is potential shower development on
the lake breeze along a corridor from Medina to near Chardon.
Hi-res guidance suggests that a few storms may be possible
across this area as some mid level flow arrives from the west.
This activity will be brief and most likely non severe if it
develops, with slight chance wording in the forecast.
A fairly weak cold front will push into the area from the
northwest tonight. This may fire some additional iso/sct
convection, however the timing is unfavorable with a largely
stabilizing atmosphere. Have maintained some slight chance pops
through the evening expanding eastward with the front, but
diminishing after midnight.
High pressure will build into the area late tonight through
Saturday night, providing dry conditions and mainly clear skies.
Temps will be a bit cooler on Saturday, especially downwind of
the lake with winds out of the north-northwest. Highs will range
from the mid/upper 70s downwind of the lake to the low 80s
inland and west. Lows Saturday night will be in the low to mid
50s.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A large upper level ridge will slowly shift east over the
eastern United States during this period while amplifying with
time. A remnant tropical system is progged to move north through
the Mississippi Valley region Monday and Monday night on the
west side of the upper level ridge. Surface high pressure will
build south across the local area Sunday and to the east Monday
and Tuesday. No moisture is expected across the area through
Tuesday morning but the effects of the tropical system will
begin to move into the western areas of the local forecast area
by Tuesday afternoon. Depending on the exact track of the storm
system, the location of any precipitation could be shifted
further east with time Tuesday. Otherwise, as high pressure
shifts off the Atlantic Coast, strong warm air advection will
gradually develop Monday into Tuesday. Highs on Sunday will be
in the upper 60s east to upper 70s west. Monday will see highs
in the middle 70s east to middle 80s west and Tuesday will see
middle to upper 80s east to lower to middle 90s west. Lows
Sunday night expected to be in the upper 40s extreme east and
lower 50s elsewhere. Monday night will see the warming trend as
the heat wave develops with lows in the upper 50s east to lower
and middle 60s central and west. So, for a day, summer will
arrive since dewpoint temperatures will climb into the middle
60s; especially west.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
The upper level ridge over the area will begin to shift east fairly
quickly Tuesday night and Wednesday. This will allow an upper level
trough to move east into the area Tuesday night with broad upper
level troughiness expected through Thursday night and reinforcing
upper level trough Friday. Remnants of the tropical system are
expected to move north through the central Great Lakes Tuesday night
and merge with low pressure over the central Great Lakes Wednesday.
A trailing cold front will sweep east over the area Wednesday but
will then become nearly stationary Wednesday and warm air advection
continues over the area. High pressure will build southeast across
the area from the northwest by Friday. This will bring slightly
cooler temperatures by the end of the week. An upper level shortwave
trough will approach from the west Friday and bring a threat for
some showers and thunderstorms to the area. Highs through the
period in the warm air advection will be in the middle 80s
Wednesday, lower to middle 80s Thursday, and 70s Friday. Lows will
drop into the middle to upper 60s east to lower to middle 70s
central and west Tuesday night, mid 60s Wednesday night, and upper
50s to lower 60s Thursday night.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Low stratocu at KYNG and KCAK will continue to mix out/lift over
the first part of the TAF period, with conditions becoming VFR.
Elsewhere, diurnal CU will be common through 00Z, albeit mainly
VFR. Iso SHRA/TSRA potential too low for TAF mention at
KCAK/KYNG this afternoon. A weak front will move southeast
across the region between 00Z and 12Z. A few SHRA/TSRA cannot be
ruled out, but generally isolated enough to preclude TAF mention
aside from slightly higher probs at KTOL. West/southwest winds
this afternoon at terminals away from the lake will become
northwest behind the front later in the period. A lake breeze
will bring more VRB flow at KCLE for a few hours at the onset,
with more northwest flow at KERI.
Outlook... VFR.
&&
.MARINE...
Light southwest flow on the lake will gradually shift around to the
northwest tonight but then shift back to the southwest tomorrow.
Another cold front will move south across the lake Saturday night
and shift the flow back to the north. Light north flow will persist
through Sunday night and become easterly for Monday and southerly by
Tuesday and Wednesday. The southerly flow will increase Tuesday as
the remnant tropical system moves north into the central Great
Lakes. As the low passes to the north, winds will diminish and
become westerly by Wednesday night and continues Thursday. Wind
speeds Tuesday will be highly dependent on the track of the tropical
system and the strength of the system as it becomes extra tropical.
Up until Monday night, not expecting any headline winds or waves but
there is the possibility we may need a small craft advisory
Tuesday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Greenawalt
NEAR TERM...Greenawalt
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Greenawalt
MARINE...Lombardy
Hazardous weather outlook, Jun 5, 3:41 AM EST, 12 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
441 AM EDT Fri Jun 5 2020
LEZ061-142>149-162>169-060845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
441 AM EDT Fri Jun 5 2020
This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-060845-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
441 AM EDT Fri Jun 5 2020
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
3 thunderstorm wind, 1 flood, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Summit
- When
- June 5, 4:35 PM EST
- Where
- Summit County, 1.27 mi ESE of Silver Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 41.144, -81.457
Downed tree destroyed picnic pavilion at Water Works Park in Cuyahoga Falls. Multiple trees were also downed in nearby neighborhoods. Time estimated via radar.
Thunderstorm Wind, Summit
- When
- June 5, 4:42 PM EST
- Where
- Summit County, 0.59 mi W of Tallmadge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.101, -81.441
Multiple trees down in Tallmadge, including along Tallmadge Circle and just to the south along OH 91. Time estimated via radar.
Flood, Summit
- When
- June 5, 5:10 PM EST to 7:00 PM EST
- Where
- Summit County, Cuyahoga Falls to 1.42 mi WSW of Cuyahoga Falls
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.130, -81.480
Three locations on Howe Rd in Cuyahoga falls flooded with roads closed and barricaded. Street flooding was also reported in Tallmadge. Rainfall up to 5 /hr over Tallmadge, with 1.64 in 35 minutes.
Thunderstorm Wind, Stark
- When
- June 5, 5:56 PM EST
- Where
- Stark County, 2.64 mi N of Louisville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 40.868, -81.258
ODOT reported OH 44 closed between Easton Street and US 62 due to downed power lines about two miles north of Louisville. Spotter reported numerous tree branches snapped and six telephone poles downed in same area. Time estimated via radar.
Flash Flood, Stark
- When
- June 5, 9:00 PM EST to 10:00 PM EST
- Where
- Stark County, Louisville to 1.9 mi E of Fairhope
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -81.250
A thunderstorm with heavy rain, peaking at an estimated 5 inches per hour around 7 PM with an estimated storm total rainfall around 1.75 inches in 30 minutes. The East Branch of the Nimishillen Creek came out of banks cresting at 13.11 feet in Louisville at moderate flood stage. Flooded roads include Main Street and Frana Clara. The Fire Chief reported water was inches from getting into the Gazebo apartments on Constitution Ave and it cut off access and flooded cars in the parking areas around the buildings.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Colorado, June 5, 20201 death · 1 event
- Hail and Damaging Winds in Mississippi, June 5, 2020$330,000 · 1 in hail · 54 events
- Flash Flood in Florida, June 5, 2020$250,000 · 1 event
- Wildfire in Arizona, June 5 to 30, 20207 injured · 4 events
- Tornadoes and Flash Flooding in Florida, June 5 to 7, 2020$40,000 · EF0 · 16 events
- Damaging Winds in Utah, June 5, 202060 kt wind · 25 events
- Damaging Winds in Louisiana, June 5, 2020$23,000 · 52 kt wind · 4 events
- Wildfire and Strong Wind in California, June 5 to 16, 20201 injured · 12 events
- Damaging Winds and High Wind in Colorado, June 5, 202067 kt wind · 19 events
- Hail and Damaging Winds in Mississippi, June 5, 2020$2,000 · 50 kt wind · 17 events
- Flash Flood in West Virginia, June 5, 2020$20,000 · 1 event
- Flash Flooding and Flooding in Maryland, June 5 to 6, 202015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895325, 895326, 890790, 895327, 890798.